Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 139, NWS Mobile, AL

August 24, 2014Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 24, 2014, 6:27 PM CDT for Okaloosa County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2014, 6:27 PM CDT (23:27 UTC)
Expired
Aug 24, 2014, 7:02 PM CDT
In force
35 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 55 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WUUS54 KMOB 242327
SVRMOB
FLC091-250015-
/O.NEW.KMOB.SV.W.0139.140824T2327Z-140825T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
627 PM CDT SUN AUG 24 2014

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 715 PM CDT

* AT 622 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
  WINDS OVER 60 MPH WAS LOCATED 6 MILES NORTHWEST OF SANTA ROSA
  BEACH...OR 17 MILES EAST OF SHALIMAR...AND MOVING SOUTHWEST AT     
  15 MPH. ADDITIONAL STRONG TO SEVERE STORMS OVER WALTON COUNTY      
  MAY ALSO MOVE INTO SOUTHEASTERN OKALOOSA COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  FORT WALTON BEACH...  SHALIMAR...           LAKE LORRAINE...
  CINCO BAYOU...        VALPARAISO...         NICEVILLE...
  EGLIN AFB...          DESTIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING. PLEASE TAKE COVER UNTIL THE STORM PASSES.

&&

LAT...LON 3039 8664 3061 8640 3060 8638 3045 8639
      3044 8642 3048 8646 3045 8649 3042 8659
      3040 8658 3040 8653 3042 8649 3042 8644
      3041 8640 3038 8639 3037 8640
TIME...MOT...LOC 2325Z 048DEG 15KT 3044 8631

$$
1 follow-up statement
204 
WWUS54 KMOB 250002
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
702 PM CDT SUN AUG 24 2014

FLC091-250012-
/O.CAN.KMOB.SV.W.0139.000000T0000Z-140825T0015Z/
OKALOOSA FL-
702 PM CDT SUN AUG 24 2014

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN OKALOOSA COUNTY...

AT 700 PM CDT...THE STORM THAT PROMPTED THE WARNING FOR SOUTHEASTERN
OKALOOSA COUNTY HAS WEAKENED TO BELOW SEVERE LIMITS...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3039 8664 3061 8640 3060 8638 3045 8639
      3044 8642 3048 8646 3045 8649 3042 8659
      3040 8658 3040 8653 3042 8649 3042 8644
      3041 8640 3038 8639 3037 8640
TIME...MOT...LOC 0002Z 048DEG 15KT 3034 8644

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:55 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 24, 3:55 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT SUN AUG 24 2014

.SHORT TERM (TONIGHT AND MONDAY)...AMBIENT TEMPERATURES THIS
AFTERNOON ACROSS THE FORECAST AREA MANAGED TO CLIMB TO BETWEEN 95 TO
101 DEGREES...AND WHEN COMBINED WITH SURFACE DEWPOINTS...PUSHED HEAT
INDICES BETWEEN 106 AND 110 DEGREES WITH ISOLATED READINGS AS HIGH
AS 115. THE HEAT ADVISORY WILL REMAIN IN EFFECT UNTIL 7 PM. VISIBLE
SATELLITE IMAGERY SHOWS SCATTERED CUMULUS CLOUDS AND FEW TOWERING
CUMULUS CLOUDS ACROSS THE FORECAST AREA. REGIONAL RADAR IMAGERY
DETECTING ISOLATED SHOWERS AND FEW THUNDERSTORMS MOVING SOUTH OFF
THE COAST...BUT THE MAIN CONCERN IS THE CLUSTER OF STORMS MOVING
INTO THE NORTHEAST PORTION OF THE FORECAST AREA. THIS IS THE RESULT
OF AN INVERTED TROUGH ALONG THE FLORIDA PENINSULA MOVING WEST ACROSS
THE EASTERN GULF OF MEXICO THROUGH MONDAY AND A COLD FRONT
APPROACHING FROM THE MID ATLANTIC STATES. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP OUT AHEAD OF THE FRONT TONIGHT AND
MONDAY...WITH SOME STORMS POSSIBLY BECOMING STRONG. LOWS TONIGHT
WILL BE MILD WITH LOWS IN THE MID TO UPPER 70S. HIGHS ON MONDAY WILL
BE IN LOW 90S. /22

.LONG TERM (TUESDAY THROUGH SUNDAY)...UPPER RIDGING WILL REBUILD
TUESDAY INTO WEDNESDAY. THE RESULTING SUBSIDENCE ALONG WITH A DRIER
LOW LVL AIRMASS BEING ADVECTED INTO THE AREA FROM THE EAST...WILL
KEEP CONDITIONS DRY. ALTHOUGH AN ISOLATED SHOWER OR STORM IS
POSSIBLE NEAR THE COAST AND OFFSHORE WHERE MOISTURE LEVELS WILL BE
HIGHER. TEMPS WILL BE NEAR NORMAL AND HUMIDITY LEVELS WILL BE LOWER
DUE TO THE DRIER AIRMASS WHICH WILL KEEP HEAT INDEX VALUES MUCH
LOWER THAN WHAT WE HAVE SEEN THIS WEEKEND. THE RIDGING BEGINS TO
WEAKEN AND SHIFT EAST LATE IN THE WEEK INTO THE WEEKEND AS SOUTHWEST
UPPER LEVEL FLOW INCREASES AHEAD OF AN APPROACHING UPPER LEVEL
TROUGH MOVING INTO THE CENTRAL PLAINS. TIMING DIFFERENCES REMAIN
WITH THE PROGRESSION OF THE TROUGH AND BREAKDOWN OF THE UPPER RIDGE.
THE CURRENT FORECAST TRENDS POPS UPWARD FRI-SUN AS HUMIDITY LEVEL
INCREASE AND WILL NOT CHANCE AT THIS TIME WHILE AWAITING BETTER
AGREEMENT. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE SEASONAL
LEVELS THROUGH MUCH OF THE PERIOD. /13

&&

.AVIATION [24.18Z KMOB/KBFM AND KPNS TAF ISSUANCE]...MOSTLY
PREVAILING VFR CONDITIONS THROUGH THE 25.18Z...WITH ONLY SCATTERED TO
BROKEN LOW CLOUDS (~4000 TO 5000 FEET). EXPECT INCREASING LOW TO MID
CLOUDS BY LATE THIS AFTERNOON AND OVERNIGHT WITH SCATTERED SHOWERS
AND THUNDERSTORMS BECOMING BETTER DEVELOPED AHEAD OF COLD FRONT
PUSHING DOWN FROM THE MID ATLANTIC REGION. COULD SEE PERIODS OF LOWER
CIGS AND VSBYS MOSTLY IN AND AROUND SHOWERS AND THUNDERSTORMS LATE
THIS AFTERNOON AND OVERNIGHT. A FEW STORMS COULD BE STRONG WITH GUSTY
WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. WINDS WILL BE NORTHERLY
AT 5 TO 8 KNOTS TODAY AND EARLY TONIGHT SHIFTING NORTHEAST BY EARLY
MONDAY MORNING. /22

&&

.MARINE...AN INVERTED TROUGH ALONG THE FLORIDA PENINSULA WILL MOVE
WEST ACROSS THE EASTERN GULF OF MEXICO THROUGH MONDAY AS A COLD FRONT
APPROACHES FROM THE MID ATLANTIC STATES. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP OUT AHEAD OF THE FRONT
TONIGHT AND MONDAY...WITH SOME STORMS POSSIBLY BECOMING STRONG. A
MODERATE TO STRONG EASTERLY FLOW WILL DEVELOP IN THE WAKE OF THE
TROUGH BY EARLY MONDAY AND PERSIST INTO MID WEEK. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      77  90  72  91  72 /  40  60  20  10  10
PENSACOLA   78  91  75  91  76 /  40  40  20  10  10
DESTIN      78  93  76  90  78 /  40  20  10  10  10
EVERGREEN   74  92  68  91  68 /  30  30  05  05  05
WAYNESBORO  73  92  67  93  69 /  30  60  10  10  10
CAMDEN      74  92  67  92  68 /  30  30  05  05  05
CRESTVIEW   75  92  68  91  69 /  40  20  10  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...
     WILCOX...

FL...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES: COASTAL
     ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...INLAND
     ESCAMBIA...INLAND OKALOOSA...INLAND SANTA ROSA...

MS...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...WAYNE...

GM...NONE.
&&
Hazardous weather outlook, Aug 24, 5:17 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
517 AM CDT SUN AUG 24 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
517 AM CDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDEX VALUES WILL RANGE BETWEEN 107 AND 110 DEGREES
FOR MOST LOCATIONS ACROSS THE FORECAST AREA TODAY WITH THE EXCEPTION
OF A FEW SPOTS ALONG THE IMMEDIATE COAST. THE ELEVATED TO HIGH HEAT
INDICES WILL BRING AN INCREASED POTENTIAL FOR HEAT RELATED ILLNESSES.
TAKE EXTRA PRECAUTIONS IF PLANNING TO BE OUTDOORS AND DRINK PLENTY OF
FLUIDS. A HEAT ADVISORY IS IN EFFECT FROM LATE THIS MORNING THROUGH
LATE THIS AFTERNOON.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
OVERNIGHT AHEAD OF A COLD FRONT MOVING DOWN FROM THE NORTHEAST. GUSTY
STRAIGHT LINE WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND PERIODS
OF VERY HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG THUNDERSTORMS WILL STILL BE POSSIBLE ON MONDAY AS A COLD
FRONT FROM THE NORTHEAST MOVES DOWN ALONG THE COAST AND OFFSHORE.
GUSTY STRAIGHT LINE WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND
PERIODS OF VERY HEAVY RAIN WILL ACCOMPANY THE STRONG STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

GMZ630>635-650-655-670-675-251200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
517 AM CDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE AHEAD OF A COLD FRONT
APPROACHING FROM THE NORTHEAST. GUSTY STRAIGHT LINE WINDS...FREQUENT
LIGHTNING AND PERIODS OF VERY HEAVY WILL ACCOMPANY THE STRONGER
THUNDERSTORMS.

GUSTY EASTERLY WINDS IN THE WAKE OF THE COLD FRONT WILL LEAD TO
HAZARDOUS CONDITIONS FOR SMALL CRAFT LATE TONIGHT AND EARLY MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY EASTERLY WINDS WILL CONTINUE TO LEAD TO HAZARDOUS CONDITIONS
FOR SMALL CRAFT MONDAY THROUGH EARLY WEDNESDAY.

In the hours before

Special weather statement, Aug 24, 4:37 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
437 PM CDT SUN AUG 24 2014

ALZ064-242215-
LOWER BALDWIN AL-
437 PM CDT SUN AUG 24 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...THROUGH 515 PM CDT...

AT 433 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF FOLEY...OR 4 MILES EAST OF SUMMERDALE...AND MOVING SOUTHWEST AT 20
MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUMMERDALE...         MAGNOLIA SPRINGS...   FOLEY...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&
Special weather statement, Aug 24, 5:15 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
515 PM CDT SUN AUG 24 2014

ALZ058-060-242300-
COVINGTON AL-CRENSHAW AL-
515 PM CDT SUN AUG 24 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN COVINGTON
AND SOUTHERN CRENSHAW COUNTIES IN SOUTHWEST ALABAMA...THROUGH 600 PM
CDT...

AT 512 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF LUVERNE TO 4 MILES WEST OF
ELBA...AND MOVING SOUTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HORN HILL...          RUTLEDGE...           LUVERNE...
  GLENWOOD...           DOZIER...             BRANTLEY...
  OPP...                ONYCHA...             BABBIE...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

&&

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.